Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Altitude Sickness
Jul 29, 2012

Dear Doctor Mcgowan

My data : HIV+, CD4 mid 600s, VL UD, mid fifties. taking kivexa/norvir/darunavir

I am planning to go mountaneering to high altitudes in Nepal, and fear that my borderline anemia -- hemoglobin 14.4, red blood cells 4.21, hematocrit 42 -- may pose a high risk regarding altitude sickness. What would you recommend ? Besides, is there an altitude threshold I should not trespass ?

Further, is the ordinary medicine for altitude sickness -- DIAMOX -- compatible with my regimen ?

With thanks

Julian

Response from Dr. McGowan

Julian,

Sounds like a great trip you are planning. Your hemoglobin level should be fine for the trip, it is within the normal range. If you have a high risk for heart disease (diabetes, smoking, high cholesterol with atherosclerosis ["hardening of the arteries]) or have had a heart attack or stroke in the past, then you may need to avoid high altitudes, but otherwise you should be fine from that point of risk.

Also, there are no drug interactions between Diamox (acetazolamide) and your anti-HIV medications. So, you may use that, under your physicians guidance, to help lessen symptoms of "altitude sickness" that you might develop.

Have a great and safe trip! Joe



Previous
tell HIV
Next
recently diagnosed with aids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement